Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 4, 2003, 4:12 PM EDT for Franklin County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 4:12 PM EDT (20:12 UTC)
- Expired
- Jul 4, 2003, 5:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Franklin County, OH
The radar
The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
161 WUUS51 KILN 042012 SVRILN OHC049-042115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 411 PM EDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN OHIO... * UNTIL 515 PM EDT... * AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF HILLIARD...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... .. COLUMBUS... DUBLIN... HILLIARD... UPPER ARLINGTON... WORTHINGTON... DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4017 8331 3997 8327 3981 8280 4009 8275
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EDT, 42 minutes earlier.
Area forecast discussion, Jul 4, 3:30 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 330 PM EDT FRI JUL 4 2003 STORMS MOVING ACROSS NORTHERN FCST AREA THIS AFTERNOON...AND A SVR TS WATCH NOW IN EFFECT TIL 01Z FOR PARTS OF THE NORTHERN AND CENTRAL FCST AREA. THE BULK OF THE SVR WX SHOULD STAY IN THE WATCH AREA...BUT HIGH CAPES WILL CAUSE A CONCERN NEAR BNDRYS THAT SET UP FROM ANY STORMS THIS AFTERNOON AND EARLY EVENING. AFTER HIGH LIKELY POPS EARLY IN WATCH AREA...WILL KEEP CHANCE POPS TONIGHT ACROSS NORTH AND CENTRAL AND SLIGHT IN SOUTH LATE. WIND DAMAGE WILL BE THE MAIN THREAT WITH WBZ(S) ABOVE 11 KFT. OTHERWISE...A RATHER HOT 4TH WITH TEMPS IN THE UPPER 80S TO LOW 90S. HI(S) ARE MAINLY IN THE MID TO UPPER 90S. DEW POINTS ARE HIGHER IN SW AND SINCE LOWS WILL LIKELY BE 71 OR HIGHER TONIGHT COUPLED WITH HI(S) EXPECTED TO BE CLOSE TO 100 TOMORROW...WILL CONTINUE HEAT ADVISORY FOR HAMILTON COUNTY...BUT WILL NOT ISSUE WARNING SINCE TODAYS HI(S) DID NOT QUITE MEET CRITERIA THERE AND PCPN COULD HAMPER SATURDAY AS WELL. FOR SATURDAY...ETA AND GFS NOW BOTH KEEPING MAIN CLD FRNT NORTH OF FCST AREA. HOWEVER...UPPER AIR DIVG AND LL CONV DO SWING FATHER SOUTH INTO THE FCST AREA AND INSTABILITY REMAINS HIGH...ALONG WITH UNCERTAIN POSITION OF LEFT-OVER BNDRYS. WBZ(S) ABOVE 11 KFT WITH MAX-MIN THETAE(S) OF 25-30K SUGGEST WIND DAMAGE WILL AGAIN BE THE MAIN THREAT. ALTHOUGH HIGH PRESSURE WILL TRY TO BUILD FROM THE NORTH ON SUNDAY...THE ETA AND GFS HANG UP BNDRY ACROSS FCST AREA...CONTINUING THE RISK OF STORMS. ON EXTENDED...NOT MANY CHANGES BUT LL THICKNESSES REALLY FALL BY END OF WEEK WITH NEW MODEL RUNS AND WILL LOWER TEMPS SOMEWHAT IN RESPONSE. .ILN... SVR TS WATCH UNTIL 9 PM EDT FOR OHZ026-034-035-042>044-051>053 OHZ045-046-054>056 OH...HEAT ADVISORY FOR HAMILTON COUNTY THROUGH SATURDAY 8 PM. IN...NONE. KY...NONE. CENTER
Hazardous weather outlook, Jul 4, 5:33 AM EDT, 10 hours 39 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-041130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 533 AM EDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY HOT AND HUMID CONDITIONS WILL CREATE HEAT INDICES BETWEEN 95 AND 100 TODAY. AS A RESULT A HEAT ADVISORY IS IN EFFECT FOR CINCINNATI (HAMILTON COUNTY). THE THREAT FOR SEVERE THUNDERSTORMS EXISTS MAINLY AFTER SUNSET NORTH OF DAYTON AND COLUMBUS AS A COLD FRONT SLIDES SOUTH INTO NORTHERN OHIO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE COLD FRONT WILL CONTINUE TO SLIDE SOUTH INTO CENTRAL AND SOUTHERN OHIO SATURDAY INTO SUNDAY. THIS WILL BRING AFTERNOON/EVENING THREATS OF STRONG TO SEVERE THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...SATURDAY AND SUNDAY. TIPTON
In the hours before
Special weather statement, Jul 4, 10:52 AM EDT, 5 hours 20 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1052 AM EDT FRI JUL 4 2003 ...HOT AND HUMID WEATHER EXPECTED FOR INDEPENDENCE DAY... A RIDGE OF HIGH PRESSURE WILL PRODUCE HOT AND HUMID CONDITIONS ACROSS THE OHIO VALLEY TODAY. AFTERNOON HIGH TEMPERATURES WILL CLIMB INTO THE LOWER 90S. THESE TEMPERATURES...COMBINED WITH HIGH HUMIDITIES...WILL PRODUCE AFTERNOON HEAT INDICES AROUND 100 DEGREES. A HEAT ADVISORY IS IN EFFECT FOR HAMILTON COUNTY...INCLUDING CINCINNATI...TODAY. CONDITIONS ARE EXPECTED TO BE WORSE IN DOWNTOWN AREAS...WHERE CONCENTRATED AMOUNTS OF CONCRETE AND ASPHALT WILL PRODUCE HIGHER TEMPERATURES AND HIGHER HEAT INDICES. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK. PERSONS ARE ADVISED TO AVOID PROLONGED WORK IN SUN...OR IN POORLY VENTILATED AREAS. BE CAREFUL HOW YOU USE YOUR FANS. A FAN POINTED DIRECTLY AT A PERSON MAY CAUSE DEHYDRATION BY REMOVING MOISTURE FROM THE SKIN. USE A CIRCULATING FAN INSTEAD TO MOVE AIR THROUGH THE ROOM. STAY IN AN AIR CONDITIONED ENVIRONMENT IF POSSIBLE. DRINK PLENTY OF WATER AND NON-ALCOHOLIC BEVERAGES.
Special weather statement, Jul 4, 11:05 AM EDT, 5 hours 7 minutes before
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-042100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1105 AM EDT FRI JUL 4 2003 ...SEVERE THUNDERSTORM THREAT LATER THIS AFTERNOON AND INTO TONIGHT... THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE LOWER GREAT LAKES THROUGH THIS AFTERNOON. OUTFLOW BOUNDARIES FROM THESE STORMS WILL PUSH SOUTH ACROSS NORTHERN OHIO LATER THIS AFTERNOON. THIS WILL COMBINE WITH A COLD FRONT SLOWLY MOVING SOUTHWARD INTO NORTHERN OHIO LATER TODAY AND TONIGHT...TO BE THE FOCUS OF THUNDERSTORM DEVELOPMENT FROM LATE AFTERNOON INTO THE OVERNIGHT. HOT AND MUGGY CONDITIONS WILL PROVIDE PLENTY OF MOISTURE AND INSTABILITY FOR THUNDERSTORM DEVELOPMENT. THE THREAT FOR THUNDERSTORMS WILL DEVELOP ACROSS THE WAPAKONETA AREA LATE THIS AFTERNOON....AND THEN SLOWLY SPREAD SOUTH TOWARD THE DAYTON AND COLUMBUS AREAS THIS EVENING AND OVERNIGHT. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS ALONG AND TO THE NORTH OF INTERSTATE 70. SPOTTER ACTIVATION MAY BE NEEDED NORTH OF DAYTON AND COLUMBUS LATER THIS AFTERNOON AND TONIGHT. LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:46 PM EDT | Severe Thunderstorm Warning | ILN | Logan | 44 min |
| Jul 4, 3:10 PM EDT | Severe Thunderstorm Warning | ILN | Union | 50 min |
| Jul 4, 6:59 PM EDT | Severe Thunderstorm Warning | ILN | Mercer | 46 min |
| Jul 4, 7:12 PM EDT | Tornado Warning | ILN | Mercer | 33 min |
| Jul 4, 7:34 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Darke, Shelby | 56 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.